Texas, 2013

Lightning Strike in Texas, August 11, 2013

August 11, 2013 · NWS FWD · 1 event in 1 county or zone

Lightning struck 6 homes in Keller. Two of the homes caught on fire, and one home on Bourland Rd suffered major roof damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Lightning struck 6 homes in Keller. Two of the homes caught on fire, and one home on Bourland Rd suffered major roof damage. No one was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 11, 5:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 11, 5:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CDT SUN AUG 11 2013

.AVIATION...
A COUPLE OF OUTFLOW BOUNDARIES WILL MOVE THROUGH THE METROPLEX TAF
SITES THROUGH 01Z AND CAUSE A BRIEF WIND SHIFT TO THE EAST/NORTHEAST.
A FEW SHOWERS/STORMS MAY DEVELOP ON THESE OUTFLOWS AND BRIEFLY
IMPACT A FEW OF THE METRO TERMINALS. AFTER 02Z...ALL STORMS SHOULD
DISSIPATE AND THE WIND WILL TURN BACK TO THE SOUTH/SOUTHEAST AT
SPEEDS GENERALLY LESS THAN 12 KNOTS.

VFR CONDITIONS ARE EXPECTED OVERNIGHT AND AGAIN ON MONDAY WITH ONLY
FEW TO SCATTERED CLOUDS.

STORM CHANCES WILL BE LOW ON MONDAY AFTERNOON AS THE COLD FRONT
LIFTS NORTH OF THE RED RIVER AND UPPER LEVEL HIGH PRESSURE
CONTINUES TO DOMINATE THE REGION.

79

&&

.PREV DISCUSSION... /ISSUED 451 PM CDT SUN AUG 11 2013/
A WEAK FRONTAL BOUNDARY EXTENDS FROM SOUTHEASTERN OKLAHOMA
THROUGH PARIS AND THE METROPLEX WESTWARD INTO THE BIG COUNTRY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORMING IN THE VICINITY
OF THE FRONT THIS AFTERNOON AND EXPECT THIS ACTIVITY TO SLOWLY
DECREASE AROUND OR SHORTLY AFTER SUNSET THIS EVENING. THE FRONT
WILL LIFT NORTHWARD OVERNIGHT. WITHOUT A FOCUSING MECHANISM
MONDAY...WE SHOULD BE MOSTLY DRY. CANNOT TOTALLY RULE OUT SOME
ISOLATED THUNDERSTORMS SO HAVE PLACED SOME 10 PERCENT POPS BUT AT
THIS TIME DID NOT MENTION RAIN. WE WILL COME UNDER NORTHWESTERLY
FLOW ALOFT AS THE UPPER LEVEL RIDGE SHIFTS WESTWARD AND A TROUGH
DIGS ACROSS THE EAST.

WE WILL SEE RAIN CHANCES START ACROSS THE NORTH TUESDAY NIGHT AS
A COLD FRONT MOVES INTO NORTH TEXAS. RAIN CHANCES WILL SPREAD
ACROSS ALL OF NORTH AND CENTRAL TEXAS WEDNESDAY AND RAIN CHANCES
WILL END FROM NORTH TO SOUTH LATE THURSDAY/THURSDAY NIGHT. DRY
WEATHER IS THEN EXPECTED FOR FRIDAY INTO THE WEEKEND.

IT WILL BE HOT FOR THE NEXT COUPLE OF DAYS WITH HIGHS IN THE
UPPER 90S TO 104 DEGREES. WITH THE COLD FRONT...INCREASED
CLOUDINESS AND HOPEFULLY MUCH-NEEDED RAIN...TEMPERATURES SHOULD
BE COOLER WEDNESDAY AND THURSDAY. TEMPERATURES SHOULD WARM UP
AGAIN TO NEAR SEASONAL NORMALS NEXT WEEKEND.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  79 101  80 101  79 /  30  10  10  10  30
WACO, TX              75 100  77 101  78 /  20  10   5  10  20
PARIS, TX             74  97  75  95  72 /  30  10  10  20  50
DENTON, TX            76 100  78 100  74 /  30  10  10  10  40
MCKINNEY, TX          77 100  79 101  75 /  30  10  10  20  40
DALLAS, TX            81 103  83 103  80 /  30  10  10  10  30
TERRELL, TX           76 101  78 102  76 /  30  10  10  10  30
CORSICANA, TX         76 101  78 102  78 /  20  10  10  10  30
TEMPLE, TX            73  99  74  99  75 /  20  10   5  10  10
MINERAL WELLS, TX     74  99  76 101  74 /  30  10  10  10  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/25
Hazardous weather outlook, Aug 11, 2:34 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
334 PM CDT SUN AUG 11 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
334 PM CDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH TEXAS THIS
AFTERNOON AND EVENING. BETTER CHANCES ARE CENTERED ALONG A LINE
FROM STEPHENVILLE TO DALLAS TO PARIS. LIGHTNING AND GUSTY
DOWNBURST WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE FOR THUNDERSTORMS BEGINNING IN NORTHEAST
PORTIONS OF NORTH TEXAS TEXAS TUESDAY AFTERNOON...AND SPREADING
ACROSS THE REST OF THE AREA TUESDAY NIGHT AND WEDNESDAY. STORM
CHANCES WILL CONTINUE THROUGH THURSDAY....ENDING FROM NORTH TO
SOUTH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED NEAR A LINE FROM
STEPHENVILLE TO DALLAS TO PARIS THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, Aug 11, 6:16 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
716 PM CDT SUN AUG 11 2013

TXZ119-120045-
DALLAS TX-
716 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL DALLAS COUNTY

AT 716 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF BALCH SPRINGS...MOVING SOUTHWEST
AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE HUTCHINS...LANCASTER AND
WILMER.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3255 9674 3256 9686 3281 9685 3277 9665
      3255 9661
TIME...MOT...LOC 0016Z 035DEG 4KT 3271 9669
Special weather statement, Aug 11, 6:41 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
741 PM CDT SUN AUG 11 2013

TXZ119-120115-
DALLAS TX-
741 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL DALLAS COUNTY

AT 741 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTH OF HUTCHINS...MOVING WEST AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DESOTO...GLENN HEIGHTS...
HUTCHINS...LANCASTER AND WILMER.

VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3265 9655 3254 9661 3255 9685 3257 9693
      3277 9682
TIME...MOT...LOC 0041Z 133DEG 3KT 3260 9670
Special weather statement, Aug 11, 7:02 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
802 PM CDT SUN AUG 11 2013

TXZ121-120130-
KAUFMAN TX-
802 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN KAUFMAN COUNTY

AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF KAUFMAN...MOVING SOUTHWEST
AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAYS PRAIRIE...KAUFMAN AND
KEMP.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3239 9635 3256 9642 3265 9620 3248 9612
TIME...MOT...LOC 0103Z 058DEG 6KT 3254 9628
Special weather statement, Aug 11, 7:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
804 PM CDT SUN AUG 11 2013

TXZ101-120130-
JACK TX-
804 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN JACK COUNTY

AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF JACKSBORO...MOVING NORTHEAST AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRYSON AND JACKSBORO.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3301 9839 3346 9841 3342 9810 3302 9809
TIME...MOT...LOC 0104Z 220DEG 6KT 3321 9823
Special weather statement, Aug 11, 7:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
845 PM CDT SUN AUG 11 2013

TXZ117-120215-
PARKER TX-
845 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL PARKER COUNTY

AT 845 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTH OF WEATHERFORD...MOVING WEST AT 10
MPH.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3271 9791 3270 9768 3266 9763 3256 9759
      3255 9764 3256 9781
TIME...MOT...LOC 0145Z 109DEG 7KT 3262 9773
Special weather statement, Aug 11, 7:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
852 PM CDT SUN AUG 11 2013

TXZ118-120215-
TARRANT TX-
852 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL TARRANT COUNTY

AT 852 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER KELLER...MOVING WEST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BLUE MOUND...HASLET...
KELLER...NORTH RICHLAND HILLS...SAGINAW AND WATAUGA.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3298 9718 3298 9717 3285 9717 3284 9741
      3299 9740 3299 9718
TIME...MOT...LOC 0152Z 090DEG 7KT 3293 9722

The radar

The Dallas/Ft Worth radar (KFWS), 42 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tarrant

When
August 11, 8:00 PM CST to 10:15 PM CST
Where
Tarrant County, 1.39 mi NNE of Keller
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
32.949, -97.243

Six house were struck by lightning in Keller. Four of the homes took direct strikes, and only two homes caught on fire. A home on Bourland Road suffered major roof damage from a lightning strike. Other strikes also occurred on Richmond Drive, Edgewood Drive and Lismore Court.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475603.